Immune thrombocytopenia (ITP) is an autoimmune condition characterized by platelet destruction through antibody-mediated mechanism. ITP is one of the manifestations of a coronavirus disease, as well as an adverse event occurring after vaccination against severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2). Several cases of ITP have been described after vaccination with two mRNA-based vaccines-BTN162b2 (Pfizer-BioNTech) and mRNA-1273 (Moderna)-against SARS-CoV-2. Herein, we report a case of ITP occurring after vaccination with ChAdOx1 adenovirus vector nCoV-19 (AstraZeneca) vaccine in Korea. A 66-year-old woman presented with multiple ecchymoses on both upper and lower extremities and gingival bleeding, appearing 3 days after receiving the first dose of ChAdOx1 nCoV-19. Her laboratory results showed isolated severe thrombocytopenia without evidence of combined coagulopathy. She was diagnosed with ITP and successfully treated with high-dose dexamethasone and intravenous immunoglobulin. Clinical suspicion to identify vaccine-related ITP is important to promptly initiate appropriate treatment.
Keywords: COVID-19; ChAdOx1 nCoV-19; Immune Thrombocytopenia; SARS-CoV-2.
© 2021 The Korean Academy of Medical Sciences.